Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 25, 2008Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 25, 2008, 7:34 PM CDT for Morgan County, Scott County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 7:34 PM CDT (00:34 UTC)
Expired
May 25, 2008, 8:15 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 260035
SVRILX
ILC137-171-260115-
/O.NEW.KILX.SV.W.0063.080526T0034Z-080526T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
734 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 815 PM CDT.

* AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF MANCHESTER...OR ABOUT 6 MILES EAST OF WINCHESTER...AND WAS
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURRAYVILLE...
  WOODSON...
  FRANKLIN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3970 9000 3954 8994 3953 9039 3968 9041
TIME...MOT...LOC 0034Z 264DEG 26KT 3960 9031

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 260058
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
759 PM CDT SUN MAY 25 2008

ILC171-260109-
/O.CAN.KILX.SV.W.0063.000000T0000Z-080526T0115Z/
SCOTT-
759 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3970 9000 3955 8994 3954 8995 3954 8996
      3954 8997 3953 9023 3969 9023
TIME...MOT...LOC 0059Z 264DEG 26KT 3960 9016

$$

ILC137-260115-
/O.CON.KILX.SV.W.0063.000000T0000Z-080526T0115Z/
MORGAN-
759 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN MORGAN COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTHWEST OF NORTONVILLE...OR ABOUT 10 MILES SOUTH OF
JACKSONVILLE...MOVING EAST AT 30 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FRANKLIN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3970 9000 3955 8994 3954 8995 3954 8996
      3954 8997 3953 9023 3969 9023
TIME...MOT...LOC 0059Z 264DEG 26KT 3960 9016

$$

CHURCHILL
000 
WWUS53 KILX 260111
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT SUN MAY 25 2008

ILC137-260121-
/O.EXP.KILX.SV.W.0063.000000T0000Z-080526T0115Z/
MORGAN-
811 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY
EXPIRES AT 815 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS 
THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3970 9000 3955 8994 3954 8995 3954 8996
      3954 8997 3953 9023 3969 9023
TIME...MOT...LOC 0111Z 264DEG 26KT 3961 9005

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:15 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 25, 6:15 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SUN MAY 25 2008

.DISCUSSION...
ISSUED 300 PM CDT SUN MAY 25 2008

MAIN CONCERNS REVOLVE AROUND CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY. GUIDANCE HAS BEEN OF LITTLE HELP WITH TIMING AND COVERAGE OF
CONVECTION IN THE LAST DAY AND A HALF...AND THERE IS NO REASON TO
EXPECT ANY BETTER THROUGH TUESDAY. GENERAL TRENDS IN THE MODELS ARE
RELATIVELY SIMILAR...WITH THE WARM FRONT PASSING EAST ACROSS OUR
AREA THIS AFTERNOON AND EVENING...AND A COLD FRONT DROPPING
SOUTHEAST THROUGH C IL MON NIGHT AND TUESDAY. HOWEVER...THE FINER
DETAILS ARE MUDDY AT BEST. WILL TRY TO KEEP THINGS RELATIVELY
CONSISTENT... WITH ONLY SOME MINOR ADJUSTMENTS TO POPS.

SHORT TERM...TONIGHT THROUGH TUESDAY.
MOST OF THE MODELS WERE GOING DRY THIS EVENING...WITH HIGHER CHANCES
LATE TONIGHT...AND THE BEST CHANCES ON MEMORIAL DAY. THE NCEP 4KM
WRF HAS NOTHING UNTIL NEAR 12Z...WHILE THE UCAR 3KM WRF HAS A STRONG
SQUALL LINE BLASTING ACROSS CENTRAL AND N IL STARTING THIS EVENING.
CURRENT SATELLITE AND RADAR TRENDS SHOW A SCENARIO SOMEWHAT CLOSER
TO THE 3KM WRF...BUT NOT NEAR AS WIDESPREAD OF COVERAGE IS EXPECTED
TONIGHT.

THE LATEST RADAR AND SATELLITE SHOW STORMS ARE POISED TO CONTINUE
ACROSS OUR FAR S...AND ALSO TO DEVELOP TO OUR WEST IN AN AREA OF
BOUNDARIES... FAVORABLE INSTABILITY AND MOISTURE. THOSE STORMS WILL
LIKELY MOVE EAST LATE THIS AFTERNOON AND EVENING...WITH A FEW SEVERE
HAIL AND WIND EVENTS POSSIBLE. SPC HAS A MESO DISC OUT FOR AREAS
JUST SW OF US...WITH A WATCH POSSIBLE.

I INCREASE POPS TO CHC THIS EVENING ALL ALONG OUR W AND S CWA
BORDER...AND KEPT SCHC ELSEWHERE. I MAY NEED TO ADJUST THAT UP IN
THE FAR SOUTH IF THE LINE OF STORMS REMAINS ACTIVE THROUGH ISSUANCE
TIME.

A TOUGH CALL ON HOW STRONG THE STORMS MAY BECOME LATE TONIGHT...AS
THE GFS AND NAM BOTH HAVE OUR ENTIRE CWA DRY UNTIL MID MORNING ON
MEMORIAL DAY. RUC13 HAS NOTHING THIS EVENING AND HINTS AT STORMS
HOLDING OFF UNTIL 09Z OR SO...BASED ON FCST TRENDS THROUGH 06Z.

I REDUCED THE AREA OF LIKELY POPS AFTER MIDNIGHT TO JUST NW OF THE
IL RIVER...WITH CHC POPS CENTRAL AND SCHC SOUTH OF I-70.

MEMORIAL DAY CONTINUES TO LOOK LIKE THE MOST ACTIVE PERIOD FOR
STORMS... SO I LEFT LIKELY POPS EVERYWHERE ALL DAY. THE FOCUS FOR
STORMS APPEARS TO BE THE 35KT H85 LLJ ARRIVING DURING THE
MORNING...AND DISSIPATING LATE IN THE DAY. THE COLD FRONT WILL
MOSTLY LIKELY REMAIN WEST OF US ALL DAY...JUST REACHING THE MISS
RIVER BY 00Z TUES. DEPENDING ON HOW LIMITED OUR SUNSHINE IS FROM
LATE NIGHT EARLY MORNING CONVECTION...MUCAPES MAY CLIMB NEAR 3K J/KG
DURING THE AFTERNOON. HELICITY AND EHI VALUES CLIMB FOR MID DAY AND
AFTERNOON AS WELL. A FEW ROTATING STORMS WILL BE POSSIBLE. WE REMAIN
IN THE SLGT RISK FOR SEVERE STORMS ON DAY 2/MEM DAY AHEAD OF THE
FRONT.

MON NIGHT THE FRONT WILL PROGRESS ACROSS THE CWA...WITH CONVECTION
POSSIBLE AT ANY POINT ALONG ITS TRAVELS. CONVECTIVE INITIATION MAY
BE TIED TO LINGERING BOUNDARIES FROM THE DAYTIME CONVECTION...AND
THE TIMING AND RECOVERY PERIOD FROM DAYTIME CONVECTION. FOR
NOW...DUE TO THE FRONT MOVING SLOWER THAN EXPECTED...I EXPANDED THE
LIKELY POPS FARTHER NORTH IN OUR CWA. SO ALL BUT THE FAR NORTH IS IN
LIKELY POPS MON NIGHT.

BY 12Z TUES...THE FRONT SHOULD BE NEAR I-70 AND PROGRESSING SOUTH. I
LEFT LIKELY POPS FOR THE FAR SE ZONES WITH CHC POPS EVERYWHERE ELSE.
THE MODELS CONTINUE TO HAVE CONVECTIVE FEEDBACK PROBLEMS...MAKING
FOR A TOUGH FORECAST ON STORM COVERAGE. DID NOT GO AS HIGH ON POPS
AS THE QPF FIELDS MIGHT INDICATE...AND WENT CONSERVATIVE WITH CHC
POPS IN MOST AREAS. HAVING A HARD TIME WITH THE AMOUNT OF STORM
ACTIVITY THAT FAR NORTH OF THE FRONT AND SECONDARY LOW THAT TRACKS
UP THE FRONT ON TUESDAY. WILL KEEP AN EYE ON THE SECONDARY LOW...AS
THAT MAY PLAY A LARGER ROLL IN WHY POPS EVENTUALLY GET BUMPED HIGHER
WITH LATER RUNS.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
AFTER A FEW SHOWERS LINGER IN OUR FAR SOUTH ON TUESDAY
EVENING...MUCH COOLER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT.
MORNING LOWS ON WED AND THUR WILL BE BELOW NORMAL...AND DAYTIME
HIGHS WILL FOLLOW SUIT. I TRENDED TEMPS DOWN FOR NOW...BUT MOS GUID
IS 5 TO 7 DEG COLDER THAN WHAT I HAVE FOR HIGHS ON WED AND THUR...SO
MORE TRIMMING MAY BE NEEDED LATER.

THE NEXT CHANCE OF PRECIP APPEARS TO BE FRI NIGHT AND SATURDAY AS A
WARM FRONT LIFTS NORTH THRU IL. I ADDED SOME CHC POPS IN THE FAR NW
ZONES ON FRI...AND LEFT THE CHC POPS FOR FRI NIGHT AND SATURDAY AS
THEY WERE FOR THE MOST PART.

EVENTUALLY A WARM UP IS EXPECTED FOR SUNDAY...AS LOW PRESSURE TRACKS
BY TO THE NORTH.

SHIMON
&&

.AVIATION...
ISSUED 615 PM CDT SUN MAY 25 2008

CONVECTIVE POTENTIAL WILL BE THE DOMINATING THEME FOR AREA TERMINALS
THIS TAF PD. THUNDERSTORMS ARE DEVELOPING ALONG WARM FRONT THAT LIES
OTM-COU-MVN. AIRMASS TO THE EAST OF THIS FRONT OVER CENTRAL IL IS
LESS CONDUCIVE TO STRONG CONVECTION THIS EVENING DUE TO THE
STABILIZING AFFECTS OF EARLIER PCPN. THEREFORE EXPECT ONLY ISOLATED
PCPN...IF ANY...OVER THE CENTRAL IL TAF SITES THROUGH 06Z MON.
GREATEST CHCS THIS EVENING WILL BE NEAR SPI/PIA WHICH LIE CLOSEST TO
THE WARM FRONT...BUT NOT A HIGH ENOUGH RISK FOR TEMPO AT THIS TIME.
RADAR SHOWS SHOWERS INCREASING BETWEEN UIN/IJX...SO WILL PUT IN A
VCSH EARLY ON FOR SPI. THREAT FOR STORMS WILL INCREASE AFT 06Z MON
AS EXTENSIVE COMPLEX GROWS ACROSS NRN KS AND MOVES EAST INTO IL.
WITH THIS IN MIND...WILL BEGIN TEMPO THUNDER FOR SPI AROUND 10Z AND
SPREAD E WITH TIME FROM THERE. THERE SHOULD BE A FAIRLY EXTENSIVE
AREA OF PCPN ACROSS THE AREA AFTER 12Z MON...THEN MORE ON A SCT
BASIS AFT 18Z MON.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 3:12 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN MAY 25 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
312 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

MORE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT INTO EARLY
MONDAY MORNING AS A FRONT STALLS OUT ACROSS THE AREA. SOME OF THE
STORMS COULD BECOME SEVERE...BRINGING LARGE HAIL...WINDS IN EXCESS
OF 60 MPH...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL LINGER INTO TUESDAY EVENING AS
THE FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE AREA. A FEW STORMS
MAY BE SEVERE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:27 AM CDTSevere Thunderstorm WarningILXMarshall, Stark48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.